West Virginia, 2001

Tornado and Damaging Winds in West Virginia, May 21, 2001

May 21, 2001 · NWS RLX · 12 events in 11 counties and zones

11 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$201,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 2:45 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 21, 2:45 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT MON MAY 21 2001

SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT MOVES
THROUGH ON TUESDAY. FLASH FLOOD GUIDANCE REMAINS LOW...SO WILL
CONTINUE FLASH FLOOD WATCH. MODELS LOOKS DRY TUESDAY NIGHT AND
WEDNESDAY BEHIND THE FRONT...BUT A BIT WORRIED ABOUT INSTABILITY
FROM SUCH A COLD AIR MASS MOVING IN. SINCE PREVIOUSLY HAD SHOWERS IN
ON WEDNESDAY...WILL LEAVE SPRINKLES INSTEAD.

.RLX...
WV...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH FOR MONDAY NIGHT F$OR ZONES
     KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/RPY

In the hours before

Special weather statement, May 21, 12:20 PM EST, 5 hours 55 minutes before
WVZ016-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
120 PM EDT MON MAY 21 2001

AT 120 PM EDT...NATIONAL WEATHER SERVICE RADAR
INDICATED...THUNDERSTORMS MOVING INTO WESTERN ROANE COUNTY.  THESE
STORMS WILL BE MOVING ACROSS ROANE COUNTY UNTIL AROUND 215 PM.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

. END AAR
Special weather statement, May 21, 12:27 PM EST, 5 hours 48 minutes before
WVZ009-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EDT MON MAY 21 2001

AT 127 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER SOUTHWEST WOOD COUNTY MOVING TOWARDS
THE NORTHEAST AT AROUND 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS UNTIL AROUND 215 PM AS THEY MOVE THROUGH
WOOD COUNTY.

PLEASE REPORT HAIL :OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR
Special weather statement, May 21, 1:00 PM EST, 5 hours 15 minutes before
WVZ018-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT MON MAY 21 2001

AT 200 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH ROANE COUNTY.  THESE STORMS ARE MOVING
NORTHEAST AT AROUND 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS AS THEY CROSS CALHOUN COUNTY BETWEEN 230
PM AND 3 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR
Special weather statement, May 21, 1:03 PM EST, 5 hours 12 minutes before
WVZ019-211845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON MAY 21 2001

AT 203 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS MOVING INTO SOUTHWEST DODDRIDGE COUNTY.  THESE STORMS
ARE MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS UNTIL AROUND 245 PM AS THEY CROSS
DODDRIDGE COUNTY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 21, 6:15 PM EST
Where
Lincoln County, Harts
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -82.133

Trees and power lines were knocked down.

Thunderstorm Wind, Logan

When
May 21, 6:15 PM EST
Where
Logan County, Man
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.733, -81.883

A roof was damaged when trees were blown down onto the house.

Thunderstorm Wind, Lincoln

When
May 21, 6:20 PM EST
Where
Lincoln County, Griffithsville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -81.983

Trees fell and snapped power lines.

Thunderstorm Wind, Jackson

When
May 21, 6:35 PM EST to 6:40 PM EST
Where
Jackson County, Kenna
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -81.650

Thunderstorm Wind, Kanawha

When
May 21, 6:40 PM EST
Where
Kanawha County, 1 mi S of St Albans
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.367, -81.833

Several trees fell down in the residential area along the Coal River.

Tornado, Wood

When
May 21, 7:10 PM EST
Where
Wood County, 3 mi SE of Wadeville
Rating
F0
Path length
0.7 mi
Path width
100 yd
Property damage
$175,000
Reported by
NWS STORM SURVEY
Coordinates
39.117, -81.600

An F0 tornado occurred across County Route 46 and the North Fork of Lee Creek. Two barns were damaged and a mobile home was destroyed.

Thunderstorm Wind, Roane

When
May 21, 7:15 PM EST to 7:20 PM EST
Where
Roane County, Newton
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -81.183

Trees fell on houses in the city of Spencer. Scattered locations had large branches and trees blown down.

Thunderstorm Wind, Clay

When
May 21, 7:22 PM EST
Where
Clay County, Bickmore
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -81.117

Trees fell and blocked Route 16.

Thunderstorm Wind, Calhoun

When
May 21, 7:30 PM EST
Where
Calhoun County, Chloe
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -81.083

Trees fell across roads in the vicinity.

Thunderstorm Wind, Braxton

When
May 21, 7:35 PM EST
Where
Braxton County, 2 mi N of Canfield
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -80.750

Thunderstorm Wind, Gilmer

When
May 21, 7:45 PM EST
Where
Gilmer County, 2 mi NW of Glenville
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.950, -80.867

Several trees were down along Sinking Creek Road.

Thunderstorm Wind, Nicholas

When
May 21, 8:00 PM EST
Where
Nicholas County, Swiss
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.233, -81.133

Fallen trees blocked Route 39.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyThe tornado archive for West Virginia, 2001Warnings in West Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245133, 5245136, 5245134, 5245135, 5245144, 5245140, 5245137, 5245138, 5245139, 5245141, 5245142, 5245143.